Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Miami, FL

August 17, 2020Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 17, 2020, 4:51 PM EDT for Palm Beach County, Florida. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2020, 4:51 PM EDT (20:51 UTC)
Expired
Aug 17, 2020, 5:15 PM EDT
In force
24 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 124 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:59 PM EDTTSTM WIND 623 Ssw The Acreage, FLA MEMBER OF THE PUBLIC REPORTED VIA SOCIAL MEDIA A THUNDERSTORM WIND GUST OF 62 MPH (54 KNOTS) THAT WAS ESTIMATED BY A HOME WEATHER STATION IN LOXAHATCHEE. THE POST ALSO MENTIONED THE DOWNBURST ASSOCIATED WITH THE PASSING THUNDERSTORM, RESULTED IN SOME DOWNED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1921 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS52 KMFL 172051
SVRMFL
FLC099-172115-
/O.NEW.KMFL.SV.W.0079.200817T2051Z-200817T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
451 PM EDT Mon Aug 17 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Central Palm Beach County in southeastern Florida...

* Until 515 PM EDT.

* At 451 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of North County Airport to 11
  miles southwest of Lion Country Safari Park, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wellington, Palm Beach Gardens, Belle Glade, Royal Palm Beach and
  Okeelanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2644 8033 2659 8072 2696 8046 2696 8019
      2695 8017
TIME...MOT...LOC 2051Z 271DEG 6KT 2694 8032 2661 8050 

HAIL...1.00IN
WIND...60MPH
 
$$

CWC
1 follow-up statement
583 
WWUS52 KMFL 172102
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
502 PM EDT Mon Aug 17 2020

FLC099-172115-
/O.CON.KMFL.SV.W.0079.000000T0000Z-200817T2115Z/
Palm Beach FL-
502 PM EDT Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL PALM BEACH COUNTY...

At 502 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of North County Airport to 10 miles
southwest of Lion Country Safari Park, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wellington, Palm Beach Gardens, Belle Glade, Royal Palm Beach and
Okeelanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2644 8033 2659 8072 2696 8046 2696 8019
      2695 8017
TIME...MOT...LOC 2102Z 271DEG 6KT 2694 8030 2661 8048 

HAIL...1.00IN
WIND...60MPH
 
$$

CWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:46 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 17, 2:46 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
246 PM EDT Mon Aug 17 2020

...WET CONDITIONS EXPECTED MOST OF THIS WEEK ALONG WITH POSSIBLE
HEAVY RAINFALL...

.Short Term...

.This Afternoon Through Tuesday night...
A trough of low pressure will continue to remain over the Eastern
United States southwest into the Gulf of Mexico through Tuesday.
This will keep an west southwest steering flow over South Florida
allowing for deeper tropical moisture to work into the region from
the Caribbean Sea leading to PWAT values in the 1.8 to 2 inch
range. Therefore, scattered to numerous showers and thunderstorms
are possible this afternoon into the evening hours and again on
Tuesday especially over the interior and east coast metro areas.
Some of the thunderstorms could produce heavy rainfall due to the

Highs will still remain in the lower to mid 90s over most of South
Florida except around 90 over the west coast metro areas on
Tuesday, as heat indices will be in the 105 to 108 degrees range
most areas expect 100 to 105 degrees over the west coast metro
areas. Lows will also be remain in the 70s, except around 80 east
coast metro areas for tonight and again Tuesday night.

.Long Term...

The long term period begins with the mid/upper level trough situated
across the northern Gulf.  This will continue the active southwesterly
flow in the mid and upper levels. Gradually, with a few upper level
impulses moving northeastward within the upper level flow regime, expect
a gradual increase in POPs through the week. The best potential for
rainfall will be during peak heating. At the surface, southerly or just
east of due southerly flow is expected through the week. This will help
bring in a rich tropical air mass over the region. With PWATs Wednesday
and Thursday ranging from 2.0 to 2.3 inches, there may be a slight
increase in localized flooding potential. With the southwest flow aloft,
this would favor the Atlantic metros. Mid level temperatures are also
a bit cooler leading to higher instability. A strong wind gust or two
may be possible within the strongest activity.

At night, the QPF signal(s) shift offshore where the better instability
will reside. On Friday, the PWATs are a bit lower, likely due to the
better moisture shifting a bit northward as the aforementioned trough
begins to deamplify. Sea breeze collisions will still be present
so although there may be a bit of a decline in coverage, there still
will be afternoon convection develop, especially across the interior.
This pattern should continue into the weekend with a slightly more
easterly low level flow taking shape. Temperatures this week
should remain around average for mid to late August. Max temperatures
will likely occur during the early afternoon as clouds and convection
will become more plentiful through the afternoon hours.

&&

.Marine...
The winds will remain south southwest this afternoon through most
of the week with speeds at 10 knots or less. This will keep the
seas at 2 feet or less in both the Atlantic and Gulf waters.
Therefore, boating conditions looks good outside of any showers or
thunderstorms.

&&

.Aviation...
The east coast sea breeze has pushed pass most of the east coast
TAF sites, except for KTMB taf site where it will remain nearly
over this TAF site. Therefore, the east coast TAF sites will see
southeast wind direction through the afternoon hours, except for
KAPF where it will be VRB05KT. KAPF taf site will also be westerly
this afternoon. Wind speeds will be 10 knots or less at all of the
TAF sites. VCTS will remain in the east coast TAF sites this
afternoon as KAPF will remain dry. Ceilings and Vis will remain in
VFR conditions but could fall down into MVFR or even IFR conditions
with the passage of the showers and thunderstorms.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  93  78  93  77 /  50  30  60  50
Fort Lauderdale  92  80  92  80 /  40  20  60  60
Miami            93  79  93  79 /  40  10  50  60
Naples           92  77  92  76 /  30  20  50  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Marine...54/BNB
Aviation...54/BNB
Short Term...54/BNB
Long Term...28/RF
Hazardous weather outlook, Aug 17, 4:41 PM EDT, 10 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
441 PM EDT Mon Aug 17 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
441 PM EDT Mon Aug 17 2020

...Strong Storms Possible Across Interior/East This Evening...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are forecast,
with a focus this evening across the interior and eastern portions
of South Florida. Frequent lightning, strong wind gusts, funnel
clouds, and heavy downpours are possible with the strongest storms.

Tornadoes: Funnel clouds are possible with thunderstorm boundary
collisions this evening, mainly across the interior and eastern
portions of South Florida.

Waterspouts: Isolated waterspouts are possible over Lake Okeechobee
and the Atlantic waters including Biscayne Bay.

Wind: Isolated thunderstorm wind gusts of 40 to 50 mph are possible,
especially across the interior and eastern portions of South Florida
this evening.

Flooding: Heavy downpours with showers and storms could lead to
isolated street flooding across vulnerable low-lying metro areas
that have received heavy rainfall over the past several days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are forecast each afternoon into the early
evening hours, with a focus across the interior and eastern portions
of South Florida. Locally strong wind gusts, lightning, funnel
clouds, and localized flooding across urban and poorly drained areas
from heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 17, 3:37 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
337 PM EDT Mon Aug 17 2020

FLZ063-066-067-071-172030-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Glades FL-
337 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDRY AND SOUTHWESTERN
PALM BEACH COUNTIES UNTIL 430 PM EDT...

* At 337 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Lake Harbor,
  moving northeast at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Montura, Lake Harbor,
  Okeelanta, Holey Land Wildlife Refuge, Devils Garden, Rotenberger
  Wildlife Refuge, Belle Glade Camp and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2635 8060 2630 8111 2673 8121 2682 8068
TIME...MOT...LOC 1937Z 234DEG 15KT 2659 8090

CWC
Special weather statement, Aug 17, 4:23 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
423 PM EDT Mon Aug 17 2020

FLZ067-172115-
Inland Palm Beach County FL-
423 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
515 PM EDT...

* At 423 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Belle Glade, moving northeast
  at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Wellington, Palm Beach Gardens, Belle Glade, Pahokee, South Bay,
  Canal Point, Belle Glade Camp, Lion Country Safari Park, Fremd
  Village-Padgett Island, Loxahatchee Groves, The Acreage,
  Loxahatchee NWR and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2647 8033 2655 8063 2671 8079 2696 8060
      2696 8028 2684 8024
TIME...MOT...LOC 2023Z 229DEG 10KT 2671 8065

CWC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:37 PM EDTSpecial Weather StatementMFLHendry53 min
Aug 17, 4:23 PM EDTSpecial Weather StatementMFLPalm Beach52 min
Aug 17, 4:54 PM EDTSpecial Marine WarningMFL36 min
Aug 17, 5:16 PM EDTSpecial Weather StatementMFLPalm Beach44 min
Aug 17, 5:29 PM EDTSpecial Weather StatementMFLBroward46 min
Aug 17, 5:47 PM EDTSpecial Marine WarningMFL28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.